Q:

4/13/2017
I was recently referred a 73 year-old male who has had reactions to multiple eye drops including ciprofloxacin eye drops, tafluprost (prostaglandin eye drops), combigan (brimonidine and timolol), and travatan (prostaglandin analogue) used to treat glaucoma. Ultimately, he had surgical correction of narrow angle glaucoma. The reactions have included pain, swelling, redness, conjunctival hyperema, and periorbital edema. Some of these medications (ciprofloxacin eye drops, combigan eye drops) contain benzalkonium chloride (BAC) preservative. From my reading this is the culprit I most strongly suspect as the agent that he is reacting to. However, some of the other drops do not contain BAC (but contain other agents such as propylene glycol or glycerol).

He has been advised to have cataract surgery now, and his ophthalmologist is seeking advice regarding the best agents to use. She would like to use an antibiotic (such as moxifloxacin ophathalmic drops) as well as a steroid eye drop. I note that the moxifloxacin eye drop does not contain BAC. However, I cannot find any commercially available steroid eye drop that is free from BAC.

What further evaluation would you recommend? I was considering doing an in office challenge to the installation of moxifloxacin eye drops. Do you know of any sources of steroid eye drops that do not contain BAC? Any additional recommendations?

A:

The symptoms and manifestations that your patient has experienced to a wide variety of unrelated agents suggest the possibility of an irritant reaction or a delayed type, allergic contact dermatitis to an ingredient that may be common to the drops, as you mentioned. I suggest patch tests (rather than ocular challenge) for your patient. You could include BAC and other preservatives as well as the proposed and previously used agents. This approach may help to narrow the list of possible culprits, establish the possible mechanism and identify potential alternatives. A study by Wentworth and colleagues evaluated BAC patch testing over a 12 year period and found it to be an emerging allergen. I found a reference by Cantisani et al which I could not access that may help you with this question.

A pharmacist may be able to help identify BAC-free steroid eye drops. Partnering with a dermatologist may be useful in this case as well.

Wentworth AB et al. Benzalkonium Chloride: A Known Irritant and Novel Allergen. Dermatitis 2016 (1):14-20.

Cantisani C et al. Glaucoma eye drops adverse skin reactions. Recent Pat Inflamm Allergy Drug Discov. 2014;8(3):192-5.

Dr. Jacqueline A. Pongracic, FAAAAI
 

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter